Article

Increased risk of digoxin toxicity following hospitalization

Center for Education and Research on Therapeutics, Department of Biostatistics and Epidemiology and School of Medicine, University of Pennsylvania, Philadelphia, PA, USA
Pharmacoepidemiology and Drug Safety (Impact Factor: 3.17). 01/2009; 18(1):28 - 35. DOI: 10.1002/pds.1680

ABSTRACT PurposeAdverse drug events (ADEs) are an important cause of preventable hospitalizations among elderly individuals taking high-risk medications. The objective of the study was to identify health care system factors that affect the risk of digoxin toxicity for older adults on digoxin.Methods
We conducted a prospective cohort study of older adults within the Pennsylvania Pharmaceutical Assistance Contract for the Elderly (PACE) program, which provides comprehensive drug benefits for older adults with low income. Subjects were interviewed at the time of enrollment regarding the management and coordination of their health care as well as medication comprehension. Hospitalizations were identified by linking patient identifiers to a state-wide registry. Trained abstractors reviewed discharge summaries of possible digoxin related ADEs. Unadjusted and adjusted incidence rate ratios (IRR) were calculated based on person–months of exposure using Poisson regression models, with variances adjusted for within subject repeated measures.ResultsWe enrolled a total of 2030 adults on digoxin from May 2002 to June 2003. A total of 34 hospitalizations due to digoxin toxicity occurred, equivalent to 1.12 hospitalizations per 1000 person–months of exposure. Adjusting for hospitalization in the past 2 months, age, total number physicians prescribing any medications in past 3 months, total number of pharmacies filling medications in past 3 months, and number of unique prescriptions filled in the past month had a 4.25-fold increased risk of subsequently experiencing digoxin toxicity (IRR 95%CI 1.95, 9.27).Conclusions
The risk of digoxin toxicity-related hospitalization, while low, is higher in the post-hospital period. Copyright © 2008 John Wiley & Sons, Ltd.

0 Followers
 · 
69 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Context. Digoxin-specific antibody fragments (digoxin-Fab) are widely regarded as a safe and effective treatment for the management of acute and chronic digoxin poisoning. Calculated equimolar doses of digoxin-Fab are high, very expensive, and infrequently used. Objective. To review the pharmacology, efficacy, effectiveness, indications, safety and the dosage of digoxin-specific antibody fragments. Methods. Pubmed, Embase, Medline and Cochrane were searched from 1946 to May 2013 using the terms digoxin, digoxin-specific Fab, and digoxin antibody. Pharmacology and kinetics of digoxin and digoxin-Fab. Digoxin acts via inhibition of Na(+)/K(+) ATPase. It has a narrow therapeutic index. Digoxin has 60-80% bioavailability, a mean plasma half-life of 40 h and a volume of distribution (Vd) of 5-10 L/kg and low protein binding (20%). A 40-mg vial of digoxin-Fab (DigiFab) binds 0.5 mg digoxin. Digoxin-Fab has a mean plasma half-life of 19-30 h and a Vd of 0.4 L/kg. The half-lives of both digoxin and digoxin-Fab are prolonged in renal failure to over 100 h. Efficacy and effectiveness of digoxin-Fab. There were no randomised clinical trials examining the use of digoxin-Fab for acute or chronic digoxin poisonings. Ten case series with a total of 2,080 patients have reported on the use of digoxin-Fab in digoxin poisoning. In three large case series of 430 acute and 1308 chronic poisonings, response rates to digoxin-Fab vary from 80-90% to 50%. The time for reversal of digoxin toxicity is reported to be 30-45 min. Studies with pharmacokinetic data showed that free digoxin concentration fell to almost zero within a few minutes following the administration of digoxin-Fab. Digoxin-Fab was used more frequently in acute than chronic digoxin poisoning with a higher reported success rate when used in acute overdose. It is sometimes recommended to use full neutralisation doses (based on serum concentration × Vd or ingested dose). It has also been proposed to use half this dose. Indications for digoxin-Fab. Patients who have life-threatening tachy-bradyarrhythmias, hyperkalaemia (> 6 mmol/L) or haemodynamic instability with an elevated digoxin concentration (> 2 μg/L or 2.6 nmol/L). The lowest effective digoxin-Fab dosing regimen has not been established. Safety of digoxin-Fab. Adverse events such as exacerbation of heart failure, increased ventricular rate and hypokalaemia are uncommon (< 10%). Recrudescence of digoxin toxicity and allergic reactions are infrequent. Digoxin-Fab dosing in acute poisoning. Digoxin load based on ingested dose will generally overestimate digoxin-Fab doses as bioavailability is 60-80%, and further reduced by vomiting and activated charcoal. Digoxin load based on concentration also will be overestimated when the concentration is taken before distribution is complete (around 6 h). Much smaller doses of digoxin-Fab can eliminate the digoxin in the central compartment (Vd ≈ 55 L). In imminent cardiac arrest, it may be justified to give a full neutralising dose. Otherwise, based on pharmacokinetic modelling, it is recommended to give 80 mg bolus digoxin-Fab, repeated as required according to clinical parameters because the onset of clinical response is usually rapid. Most patients would be expected to require a total of less than half of the calculated neutralising dose using this strategy. Digoxin-Fab dosing in chronic poisoning. Even if digoxin load is estimated following distribution (> 6 h), excessive neutralisation doses may still be calculated because of variation in Vd due to equations failing to account for lean body weight, age and renal failure. In practice, it is suggested to give 40 mg (1 vial) digoxin-Fab at a time and repeat after 60 min if patient is still symptomatic, sooner if patient is clinically unstable. In general, 40-120 mg (1-3 vials) should be sufficient. Conclusions. Digoxin-Fab is safe and indicated in all patients with life-threatening arrhythmias and an elevated digoxin concentration. However, calculated full neutralising doses of digoxin-Fab are expensive and may not be required. In acute poisoning, a small bolus of 80 mg, repeat if necessary, titrated against clinical effect, is likely to achieve equivalent benefits with much lower total doses. With chronic poisoning, it may be simplest to give 40 mg (1 vial) digoxin-Fab at a time and repeat after 60 min if there is no response.
    Clinical Toxicology 08/2014; 52(8):1-13. DOI:10.3109/15563650.2014.943907 · 3.12 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: agents administered during hospi- talization at a tertiary care acade- mic medical center. The retrospec- tive analysis was conducted over 1 year. A total of 416 allergies were reported among 300 patients; more than 1 allergy was reported by more than one-fourth of study patients (82/300 (27.3%)). Only 36.3% (151/416) of allergies reported were accompanied by a reaction description (95% confi- dence interval (CI), 31.7% to
  • [Show abstract] [Hide abstract]
    ABSTRACT: -Recent data on digoxin prescribing and adverse events are lacking but could help inform the management of digoxin in contemporary heart failure treatment. -We determined nationally-representative numbers and rates of emergency department (ED) visits for digoxin toxicity in the United States using 2005-2010 reports from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project and the National Ambulatory (and Hospital Ambulatory) Medical Care Surveys. Based on 441 cases, an estimated 5,156 (95% confidence interval [CI], 2,663-7,648) ED visits for digoxin toxicity occurred annually in the United States; over three-fourths (78.8% [95% CI, 73.5%-84.1%]) resulted in hospitalization. Serum digoxin level was ≥2.0 ng/mL for 95.8% (95% CI, 93.2%-98.4%) of estimated ED visits with levels reported (n=251 cases). The rate of ED visits per 10,000 outpatient prescription visits among patients ≥85 years was twice that of patients 40-84 years (rate ratio, 2.4 [95% CI, 1.2-5.0]); among females, the rate was twice that of males (rate ratio, 2.3 [95% CI, 1.1-4.7]). Digoxin toxicity accounted for an estimated 1.0% (95% CI, 0.6%-1.4%) of ED visits for all adverse drug events (ADEs) among patients ≥40 years, but an estimated 3.3% (95% CI, 2.3%-4.4%) of ED visits and 5.9% (95% CI, 4.0%-7.9%) of hospitalizations for all ADEs among patients ≥85 years. Estimated annual ED visits and hospitalizations remained relatively constant from 2005-2010. -Digoxin toxicity is not declining; more careful prescribing to high-risk groups and improved monitoring of serum levels might be needed to reduce morbidity from outpatient digoxin use.
    Circulation Heart Failure 12/2013; 7(1). DOI:10.1161/CIRCHEARTFAILURE.113.000784 · 5.95 Impact Factor